Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Albuquerque, NM

March 3, 2004Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Mar 3, 2004, 11:00 PM MST for Roosevelt County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2004, 11:00 PM MST (06:00 UTC)
Expired
Mar 3, 2004, 11:30 PM MST
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS55 KABQ 040600
SVRABQ
NMC041-040630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 PM MST WED MAR 3 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1130 PM MST

* AT 1055 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CAUSEY...OR ABOUT 20 MILES
  SOUTHEAST OF PORTALES...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES EAST OF ARCH AT 1110 PM MST

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION
STATIONS OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 3389 10333 3377 10306 3431 10304 3430 10331
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 9:00 PM MST, 2 hours earlier.

Area forecast discussion, Mar 3, 9:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
900 PM MST WED MAR 3 2004

.UPDATE...UPDATED ZFP TO ADD THUNDERSTORMS TO THE OVERNIGHT FORECAST
FOR SOME OF THE SOUTHEAST AND EAST CENTRAL PLAINS COUNTIES AS WELL
AS THE LOWER GILA. OTHERWISE FEW CHANGES NECESSARY AND WILL CONTINUE
WITH WINTER HIGHLIGHTS AS PREVIOUSLY ISSUED.

.PREV DISCUSSION 224 PM MST WED MAR 3 2004....
WHERE/S THE PRECIP...YOU ASK. HAVE TO ADMIT...WE HAVE BEEN TALKING
THIS SYSTEM TO NEAR DEATH FOR THE PAST SEVERAL DAYS NOW.
HOWEVER...CONFIDENCE HIGH THAT OUR AREA WILL SEE ANOTHER WIDESPREAD
PRECIPITATION EVENT UNFOLD ACROSS THE AREA LATER TONIGHT INTO
THURSDAY. TRANSITION DAY FRIDAY...THEN DRY AND WARMER OVER THE
WEEKEND.

UPPER LOW CROSSING THE NRN GULF OF CALIF FCST TO LIFT E THEN NEWD
TONIGHT BEFORE OPENING UP AND PASSING OVER SOUTH CENTRAL AND
SOUTHEAST NEW MEXICO ON THURSDAY.  120+ KNOT JET MAX EMERGED FROM THE
BASE OF THIS LOW EARLIER THIS MORNING ACCORDING TO 300 MB PLOT DATA.
AS A RESULT LITTLE IF ANY FURTHER DIGGING ANTICIPATED NEXT SEVERAL
HOURS AND THIS VERIFIED IN SATELLITE DATA.

UPSTREAM SHORT-WAVE DROPPING SEWD ACROSS THE PACIFIC NORTHWEST WILL
PROVIDE THE LONG AWAITED KICK...AND SYSTEM SHOULD BEGIN TO ACCELERATE
NEWD AFTER MIDNIGHT TONIGHT. MODEL CONSENSUS IS FOR 500 MB LOW TO
TRACK FROM VICINITY OF NM BOOTHEEL 12Z THURSDAY TO NORTHERN TEXAS
PANHANDLE BY 00Z FRIDAY....WHILE 700 MB LOW TRACKS FROM SW NEW MEXICO
TO OK PANHANDLE/SW KANSAS DURING THE SAME PERIOD.

GFS INITIALLY HAS THE 500 MB LOW FARTHEST SOUTH...BUT ENDS UP BEING
THE FASTEST AND FARTHEST NORTH LIFTING THE LOW NEWD ON THURSDAY. META
AND NGM REASONABLY CLOSE AND SLIGHTLY SLOWER...FARTHER SOUTH THAN
GFS. EITHER WAY...GOOD UPWARD VERTICAL MOTION FIELDS INDICATED
ACROSS SOUTHERN AREAS EARLY TONIGHT BENEATH STRONG UPPER DIFLUENCE.
AXIS OF BEST UVV SHIFTS NORTHWARD BETWEEN 06Z-15Z THURSDAY.
CONTRIBUTING TO OVERALL LIFTING WILL BE LOW LEVEL UPSLOPE FLOW...
WHICH IS GOOD BUT NOT GREAT. WOULD LIKE TO SEE IT STRONGER AND
DEEPER...OF COURSE. AT THE VERY LEAST...700 MB LOW POSITIONED BETWEEN
LAS VEGAS AND TUCUMCARI BY MIDDAY THURSDAY WILL MAINTAIN AN EASTERLY
COMPONENT ALONG/EAST OF THE SANGRE DE CRISTO MOUNTAINS SOUTHWARD TO
THE SANDIAS FOR FIRST PART OF THE DAY WHICH WILL BE MORE CRUCIAL
PERIOD FOR HEAVY SNOW ACROSS THE NORTHEAST QUARTER.  OTHER AREAS OF
CONCERN FOR HEAVY SNOW WILL BE ALONG THE EAST SLOPES OF THE JEMEZ AND
THE SOUTHWEST MOUNTAINS. FORMER DUE TO FAVORABLE UPSLOPE PATTERN AND
LATTER DUE TO POTENTIAL FOR CONVECTIVE SNOW BANDS THAT COULD PRODUCE
1-2 INCHES PER HOUR TONIGHT.

THE ONE NEGATIVE ELEMENT CONCERNING THIS UPCOMING STORM IS THE LACK
OF COLD AIR. WE THINK THAT ONCE SNOW BEGINS EAST SLOPES OF THE
SANGRES SOUTHWARD TO SANDIAS/MANZANOS LATE TONIGHT INTO EARLY
THURSDAY IT SHOULD STAY ALL SNOW AS THE ENTIRE COLUMN COOLS MIDDAY
INTO THE AFTERNOON. 700 MB TEMPS ARE EXPECTED TO HOVER IN THE -3C
RANGE. AS A RESULT..THERE IS GOING TO BE A SHARP EAST-WEST GRADIENT
OF HEAVY SNOW ACROSS THE NORTHEAST HIGHLANDS.  HAVE KEPT THE FAR
NORTHEAST PLAINS AND GUADALUPE COUNTY IN THE ADVY TO ACCOUNT FOR
WESTERN AREAS. COULD BE A TRANSITION BACK TO A RN/SN MIX IN THIS
REGION DURING THE AFTERNOON.

PRECIP TAPERING OFF BUT NOT COMPLETELY ENDING FROM WEST TO EAST
THURSDAY NIGHT.  TRAILING SHORT-WAVE FOR LOW POPS NORTH AND WEST ON
FRIDAY ALONG WITH BREEZY TO WINDY CONDITIONS AREAWIDE. THEN DRY AND
WARMER FOR THE WEEKEND. KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 032/043 024/043 022 41452
GALLUP.................... 029/041 022/043 016 41773
GRANTS.................... 029/039 021/045 017 41783
GLENWOOD.................. 032/045 031/055 026 41882
CHAMA..................... 022/034 015/034 012 41573
LOS ALAMOS................ 028/033 021/042 018 41792
RED RIVER................. 024/032 013/032 010 41693
TAOS...................... 028/036 020/039 017 41583
SANTA FE.................. 030/037 022/041 019 41792
SANTA FE AIRPORT.......... 032/040 024/044 021 41792
ESPANOLA.................. 030/040 025/046 022 41682
ALBUQUERQUE HEIGHTS....... 036/046 030/048 028 41882
ALBUQUERQUE VALLEY........ 035/047 031/049 029 41782
ALBUQUERQUE FOOTHILLS..... 033/041 028/046 026 41892
ALBUQUERQUE WEST MESA..... 035/046 029/048 027 41782
SOCORRO................... 036/048 030/055 027 41771
SANDIA PARK/CEDAR CREST... 030/035 023/042 020 41892
MORIARTY/ESTANCIA......... 029/037 025/045 022 41892
CARRIZOZO................. 035/046 025/050 022 41771
RUIDOSO................... 032/045 023/045 020 41881
RATON..................... 027/037 020/043 018 41593
LAS VEGAS................. 028/035 023/040 022 41793
ROY....................... 032/038 024/045 022 41593
CLAYTON................... 035/040 026/045 024 41593
SANTA ROSA................ 036/040 029/051 026 41893
TUCUMCARI................. 039/044 029/054 027 41793
FORT SUMNER............... 038/048 031/055 028 41892
CLOVIS.................... 042/051 031/055 027 41893
PORTALES.................. 042/051 031/056 028 41893
ROSWELL................... 043/057 034/060 031 41871
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TNGT THRU THU NMZ004-005-010-011-
SNOW ADVISORY TNGT THRU THU NMZ002-003-006>008-012-014-016-017-

&&

99
Hazardous weather outlook, Mar 3, 6:00 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST WED MAR 3 2004

NMZ001>021-026-041300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THE LEADING BAND OF SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS WILL
GRADUALLY EXIT TO THE EAST BY AROUND MID DAY AS THE CENTER OF A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES THE BOOT HEEL FROM
NORTHERN BAJA CALIFORNIA. AS THE LOW COMES CLOSER...IT WILL DRAW
MORE MOISTURE FROM THE SUBTROPICAL PACIFIC OCEAN AND CREATE A NEW
AND MORE VIGOROUS BATCH OF RAIN AND SNOW SHOWERS ACROSS THE STATE
WITH THUNDERSTORMS SOUTHEAST AND EAST CENTRAL. WINTER WEATHER
ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF THE NORTH THROUGH THIS
MORNING. FURTHERMORE...SNOW ADVISORIES AND WINTER STORM WATCHES HAVE
BEEN ISSUED FOR TODAY THROUGH THURSDAY. PLEASE REFER TO THESE
STATEMENTS FOR PRECISE TIMES...LOCATIONS AND OTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...

THE UPPER LOW WILL CROSS SOUTHEASTERN NEW MEXICO THURSDAY AFTERNOON
AS IT EXITS TOWARD THE NORTHEAST. THUS...SNOW ADVISORIES AND WINTER
STORM WATCHES WILL CONTINUE ON THURSDAY. PLEASE REFER TO THESE
STATEMENTS FOR ADDITIONAL INFORMATION. WE DO NOT EXPECT HAZARDOUS
WEATHER FRIDAY THROUGH MONDAY...BUT LONG RANGE CHARTS INDICATE
ANOTHER POTENTIALLY HAZARDOUS UPPER LEVEL LOW MAY APPROACH THE STATE
FROM CENTRAL CALIFORNIA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...WEATHER CAN CHANGE
RAPIDLY. ALWAYS USE THE LATEST FORECAST FOR PLANNING PURPOSES.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:28 PM MSTSevere Thunderstorm WarningABQRoosevelt32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.